OBJECTIVE: To report a case of somnambulism due to a probable interaction between valproic acid and zolpidem in a patient with no prior personal or family history of somnambulism. CASE SUMMARY: A 47-year-old white man with a history of bipolar disorder was being maintained on citalopram 40 mg once daily and zolpidem 5 mg at bedtime. During treatment, he developed manic symptoms and was started on adjunctive valproic acid therapy. Soon after this, he developed episodes of somnambulism, which stopped when valproic acid was discontinued. On rechallenge with valproic acid, somnambulism returned. DISCUSSION: To our knowledge, this is the first report in the literature describing a probable interaction between valproic acid and zolpidem leading to somnambulism. Even though valproic acid has been associated with sleep changes, there are no published reports of somnambulism with this agent. Zolpidem has been associated with somnambulism, but our patient did not experience this when he was on zolpidem monotherapy. However, within 2 days of starting adjunctive valproic acid, sleepwalking occurred. It stopped after valproic acid was withdrawn. On rechallenge with valproic acid, sleepwalking recurred. However, when zolpidem was discontinued and valproic acid was continued, somnambulism did not occur. An assessment on the Naranjo probability scale suggests probable pharmacokinetic or pharmacodynamic interactions between the 2 medications. CONCLUSIONS: Valproic acid and zolpidem are generally safe medications that are commonly prescribed and often used together. No interactions have been previously reported with combined use of valproic acid and zolpidem. This case suggests a probable interaction between these 2 agents that can have a serious consequence, somnambulism. This could be frightening to patients and put them in danger. Recognition of such interactions that place patients at risk for potentially serious adverse events is imperative for appropriate care.
All Science Journal Classification (ASJC) codes
- Pharmacology (medical)